Texas, 2009Tornadoes and Hail in Texas, May 1, 2009
May 1, 2009 · NWS SJT · 12 events in 3 counties and zones
A large supercell formed off of a cold front across northern Haskell County. As the storm back built to the south, storm chasers and law enforcement officials observed and reported a few weak tornadoes and several large hail sizes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large supercell formed off of a cold front across northern Haskell County. As the storm back built to the south, storm chasers and law enforcement officials observed and reported a few weak tornadoes and several large hail sizes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 2:27 PM CST, 20 minutes earlier.
Area forecast discussion, May 1, 2:27 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 PM CDT FRI MAY 1 2009
.SHORT TERM...
COLD FRONT PUSHING THROUGH OKLAHOMA INTO THE SOUTHERN SECTIONS OF
THE PANHANDLE THIS AFTERNOON...AND SHOULD BE PUSHING INTO WEST
CENTRAL TEXAS AFTER 00Z. DRYLINE TO THE WEST IS FAIRLY
DIFFUSE...WITH MINIMAL CONVERGENCE. VERY UNSTABLE AIR MASS OUT AHEAD
OF THE FRONT...AND DO EXPECT STORMS TO DEVELOP LATER THIS AFTERNOON
ALONG THE FRONT JUST TO THE NORTH OF THE AREA. AS THE FRONT SLIDES
SOUTHEAST...AREA OF CONVECTION WILL EXPAND AND SLIDE SOUTHEAST AS
WELL. GIVEN THE MOST LIKELY AREA FOR INITIATION...MOST OF THE
CONVECTION LIKELY PASSES NORTH AND EAST OF EVEN THE NORTHERN BIG
COUNTRY. BUT WILL SEE SOME DEVELOPMENT BACK SOUTHWEST DOWN THE FRONT
EVENTUALLY TO WHERE IT INTERSECTS THE DRYLINE. HAVE INCREASED POP
INTO THE CHANCE RANGE FOR THE BIG COUNTRY. SPC SEEMS TO HAVE THE
SEVERE ISSUES COVERED WELL...SO WILL NOT REITERATE.
FRONT SHOULD GET A CONVECTIVE PUSH OVERNIGHT...BOOSTING IT FARTHER
SOUTH INTO WEST CENTRAL TEXAS. NOT SURE HOW FAR IT WILL COME...OR
GIVEN THE AMOUNT OF CLOUD COVER LIKELY TOMORROW...HOW UNSTABLE THE
AIR MASS WILL BE. BUT DID BOOST POPS SLIGHTLY AND BRING THEM FARTHER
SOUTH AS WELL.
.LONG TERM...
AN UPPER SHORTWAVE TROUGH WILL MOVE THROUGH THE PANHANDLE AREA
DURING THE DAY ON SUNDAY...WITH RAINFALL CHANCES INCREASING ALONG
AND BEHIND A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE
INTERSTATE 10 CORRIDOR. AS THE UPPER TROUGH AXIS MOVES EAST OF
THE AREA DURING THE DAY ON SUNDAY...RAIN CHANCES WILL BE ENDING
FROM WEST TO EAST...ENDING OVER THE FORECAST AREA BY SUNDAY
EVENING. SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE
DEPARTING UPPER LEVEL SYSTEM WITH A REINFORCING SHOT OF COLDER AIR
PUSHING THE FRONTAL BOUNDARY WELL SOUTH OF THE AREA. MONDAY
MORNING LOWS WILL BE AROUND 50 ACROSS THE AREA WITH AFTERNOON
TEMPERATURES WARMING TO THE UPPER 70S TO LOW 80S.
AS THE SURFACE HIGH DRIFTS EAST LATE MONDAY...SOUTHERLY WINDS WILL
RAISE TUESDAY MORNING LOWS INTO THE 60S...WITH TUESDAY HIGHS BACK
INTO THE 80S. THE GFS CONTINUES TO FORM A MID LEVEL DISTURBANCE
OVER THE SOUTHERN PLAINS...HAVE ELECTED NOT TO MENTION RAINFALL IN
THE ZONES WITH UNCERTAINTY AS TO THE TRACK OF THIS DISTURBANCE...
ASSOCIATED BEST DYNAMICS LOOK TO BE EAST OF THE AREA.
AS UPPER HIGH PRESSURE BUILDS INTO THE SOUTHWESTERN STATES...TEMPERATURES
WILL BE ON THE RISE...WITH UPPER 90S BY THE END OF THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 63 72 55 67 51 / 20 30 50 30 10
SAN ANGELO 66 79 59 76 52 / 10 20 40 20 10
JUNCTION 69 83 65 78 53 / 10 10 40 20 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/15
Hazardous weather outlook, May 1, 2:08 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT FRI MAY 1 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE BIG
COUNTRY LATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT PUSHES
INTO THE AREA. VERY LARGE HAIL...PERHAPS UP TO BASEBALL
SIZE...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE GREATEST RISK AREA WILL BE ALONG AND NORTH OF A ROBY TO ANSON
TO BAIRD LINE.
THE ENTIRE AREA OF STORMS WILL SLIDE SOUTHEAST LATE TONIGHT
...PERHAPS BRINGING A CHANCE OF SEVERE THUNDERSTORMS TO AREAS
FARTHER SOUTH ACROSS THE BIG COUNTRY AND HEARTLAND...INCLUDING
SWEETATER...ABILENE...AND BROWNWOOD
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT WILL SAG FARTHER SOUTH INTO WEST CENTRAL TEXAS FOR
SATURDAY AND SUNDAY...PRODUCING MORE THUNDERSTORMS. THESE STORMS
WILL HAVE THE POTENTIAL OF REACHING SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
Tornado, Haskell
- When
- May 1, 2:47 PM CST to 2:50 PM CST
- Where
- Haskell County, 0.58 mi E of O Brien
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 33.380, -99.840
An tornado briefly touched down in an open field as reported by Haskell County Law Enforcement.
Tornado, Haskell
- When
- May 1, 3:12 PM CST to 3:13 PM CST
- Where
- Haskell County, 5.5 mi N of Rule
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.260, -99.900
A trained spotter reported a brief tornado touchdown in an open field.
Hail, Haskell
- When
- May 1, 3:15 PM CST
- Where
- Haskell County, 1.5 mi SSE of Rochester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.300, -99.860
Hail, Haskell
- When
- May 1, 3:45 PM CST
- Where
- Haskell County, Rule
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.180, -99.900
Hail, Haskell
- When
- May 1, 3:46 PM CST
- Where
- Haskell County, 4.44 mi SE of Rule
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.140, -99.840
Hail, Haskell
- When
- May 1, 4:08 PM CST
- Where
- Haskell County, 4.19 mi S of Rule
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.120, -99.910
Tea cup size hail was reported on the ground.
Hail, Haskell
- When
- May 1, 4:16 PM CST
- Where
- Haskell County, 3.54 mi ENE of Sagerton
- Measured
- 4.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.090, -99.910
Softball size hail was reported on the ground by a trained spotter.
Tornado, Haskell
- When
- May 1, 4:23 PM CST to 4:24 PM CST
- Where
- Haskell County, 5.96 mi NW of Stamford
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.020, -99.840
Three storm chasers reported a brief touch down of this tornado in an open field.
Hail, Haskell
- When
- May 1, 7:02 PM CST
- Where
- Haskell County, 2.31 mi E of Rule
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.180, -99.860
Hail, Fisher
- When
- May 1, 7:07 PM CST
- Where
- Fisher County, 0.58 mi E of Royston
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.820, -100.290
Hail, Haskell
- When
- May 1, 7:53 PM CST
- Where
- Haskell County, 2.37 mi SSE of Lake Stamford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.050, -99.600
Hail, Jones
- When
- May 1, 8:20 PM CST
- Where
- Jones County, 1.35 mi WSW of Stamford
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -99.800
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170159, 170160, 170149, 170150, 170151, 170155, 170156, 170161, 170157, 170148, 170158, 170167.